Utah, 2009

Heavy Rain in Utah, June 2, 2009

June 2, 2009 · NWS GJT · 1 event in 1 county or zone

Heavy rain fell in the Manila area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain fell in the Manila area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 2, 1:42 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 2, 1:42 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MDT TUE JUN 2 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
LITTLE CHANGE FROM PREVIOUS FORECAST...WITH GRADUAL DECREASE IN POPS
THROUGH THE PERIOD.  ALTHOUGH AREAL COVERAGE OF CONVECTION TOMORROW
WILL LIKELY BE SIMILAR AS TODAY...EXPECT PRECIPITABLE WATER...PW...
TO BE NOTICEABLY LOWER ACROSS OUR CWA THAN TODAY.  MODELS ARE JUMPING
ON THIS TREND...WITH PW VALUES ACROSS OUR CWA TODAY AVERAGING 0.75
AND THEN LOWERING ON NAM TO AROUND 0.50 BY TOMORROW WHILE THE GFS IS
EVEN DRIER. THIS DRYING TREND IS EXPECTED TO CONTINUE THROUGH
THURSDAY.

MANY RIVERS AND STREAMS STILL RUNNING HIGH...WITH SOME EXPECTED TO
CONTINUE FLIRTING WITH BANKFULL OR ACTION STAGE.  FLOOD ADVISORY FOR
EAGLE RIVER AT GYPSUM MAY NEED TO BE CONTINUED FOR SEVERAL DAYS
LONGER THAN PRESENTLY INDICATED BY THE ADVISORY. LATER SHIFT CAN TAKE
A LOOK AND DETERMINE NEED.  HOWEVER...IMPACT OF RAINFALL ON RIVER AND
STREAM STAGES EXPECTED TO DECREASE WITH EACH PASSING DAY FOR MOST
DRAINAGES.

EXPECT A NOTICEABLE WARMING TREND FOR MAX TEMPS THROUGH THURSDAY...
AS SKY COVER BECOMES LESS OPAQUE...AND EXPECTED CLOUD COVER LIKELY TO
SHRINK. LITTLE CHANGE EXPECTED IN MIN TEMPS.

AS FOR THE REST OF TODAY...STILL SUSCEPTIBLE TO BRIEF HEAVY RAINFALL
AND SMALL HAIL.  DO NOT EXPECT CONVECTIVE OUTFLOW WINDS TO EXCEED
ABOUT 30 MPH WITH ANY STORMS TODAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

BLOCKING PATTERN OVER THE EASTERN PACIFIC STILL EXPECTED TO BREAK
DOWN...BUT JUST WHEN REMAINS DEBATABLE AS MODELS...ESPECIALLY THE
GFS...HAVE BEEN SOMEWHAT INCONSISTENT. BEST TIMING APPEARS TO BE
EITHER FRI OR SAT...WHEN A CLOSED UPPER LOW OFF THE CA COAST
SHOULD FINALLY MOVE INLAND. WHEN IT DOES SO...THE GFS AND ECWMF
INDICATE THE POTENTIAL FOR AT LEAST A BRIEF TAP OF SUBTROPICAL
MOISTURE AHEAD OF IT FOR LATE IN THE WEEK. SHORTWAVE EJECTED FROM THE
CLOSED LOW ALSO EXPECTED TO CROSS THE AREA TOWARD SAT...SO WILL
EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS FRI-SAT.  TIGHTENING
GRADIENT AND STRENGTHENING SW FLOW ALOFT SHOULD ALSO RESULT IN BREEZY
SURFACE WINDS FRI-SAT.

MODEL DIFFERENCES BECOME MORE APPARENT SUN-TUE ESPECIALLY ACROSS WRN
CANADA. BOTH GFS AND ECWMF SHOW A SRN STREAM JET ACROSS SOME PART OF
THE WRN CONUS...SO COULD LIKELY SEE SMALLER EMBEDDED DISTURBANCES
CROSS PERIODICALLY...JUST DIFFICULT TO RESOLVE. BUT WITH LOWER THAN
AVERAGE CONFIDENCE IN THE MODELS...WILL STAY WITH A FAIRLY GENERIC
FORECAST OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THEN FOR
SUN-TUE...DRIVEN MAINLY BY DIURNAL HEATING AND TERRAIN.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS...NUMEROUS OVER SOME MOUNTAIN
AREAS...WILL CONTINUE OVER THE REGION THROUGH THIS EVENING. AREAS OF
MVFR CIGS AND VSBY LIKELY IN HEAVIER SHOWERS.  SMALL HAIL WITH SOME
THUNDERSTORMS CAN ALSO BE EXPECTED. SHOWERS AND THUNDERSTORMS WILL
DECREASE LATER THIS EVENING...BUT REDEVELOP AGAIN ON WEDNESDAY.

&&

.HYDROLOGY...

WHILE RUNOFF FROM SNOWMELT WILL BE DECREASING...A PERSISTENT
SUBTROPICAL FLOW OF MOISTURE WILL RESULT IN PRECIPITATION...
ESPECIALLY OVER THE MOUNTAINS...INTO THE FIRST HALF OF THIS WEEK.
THIS PRECIPITATION WILL HELP TO SUSTAIN HIGH RIVER AND STREAM FLOWS
AND MAY EVEN CAUSE SOME MINOR RISES IN WATER LEVELS.

MOST RIVERS AND STREAMS ARE WITHIN THEIR BANKS. HOWEVER...THE EAGLE
RIVER IS CURRENTLY AT BANKFULL AND IS RESULTING IN SOME MINOR
FLOODING OF AGRICULTURAL LAND. A FLOOD ADVISORY CONTINUES FOR THE
EAGLE RIVER NEAR GYPSUM TO ALERT PEOPLE OF HIGH FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
.UT...NONE.

SHORT TERM.....JRP
LONG TERM......JAD
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, Jun 2, 4:45 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUN 2 2009

COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH ARE POSSIBLE FROM THE STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EVENING THROUGH MONDAY. THE STRONGER THUNDERSTORMS
WILL PRODUCE HAIL...GUSTY WINDS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND JUNCTION NATIONAL
WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

In the hours before

Special weather statement, Jun 2, 1:15 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT TUE JUN 2 2009

COZ002-003-013-022045-
CENTRAL YAMPA RIVER BASIN-FLATTOPS-ROAN AND TAVAPUTS PLATEAUS-
215 PM MDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD AND SOUTHERN RIO
BLANCO COUNTIES UNTIL 245 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHWEST OF RIFLE...MOVING NORTHEAST
AT 5 MPH.

HAIL UP OF ONE-HALF TO THREE-QUARTER INCH IN DIAMETER... WINDS
AROUND 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GARFIELD AND
SOUTHERN RIO BLANCO COUNTIES...INCLUDING COUNTY ROAD 5 ABOUT 6 MILES
WEST OF RIO BLANCO...AND HIGHWAY 13 NORTH OF RIO BLANCO.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Daggett

When
June 2, 2:04 PM MST to 2:14 PM MST
Where
Daggett County, 2 mi W of Manila
Reported by
Emergency Manager
Coordinates
40.980, -109.758

A half inch of rain fell within 10 minutes and resulted in some minor flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180862.